Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2010 May;44(5):926-8. doi: 10.1345/aph.1M715. Epub 2010 Mar 23.

Imatinib and Panax ginseng: a potential interaction resulting in liver toxicity.

Author information

  • 1Division of Internal Medicine, Medical College of Wisconsin, Milwaukee, WI 53226, USA. nbilgi@mcw.edu

Abstract

OBJECTIVE:

To report a case of imatinib-induced hepatotoxicity after concurrent ginseng ingestion in a patient with chronic myelogenous leukemia (CML).

CASE SUMMARY:

A 26-year-old man with CML who had taken imatinib 400 mg daily for 7 years with no complications presented with right upper quadrant pain. Laboratory test results included alanine aminotransferase 1069 U/L, aspartate aminotransferase 481 U/L, alkaline phosphatase 124 IU/L, total bilirubin 1.4 mg/dL, albumin 4.0 g/dL, and international normalized ratio 1.08. Liver biopsy showed acute lobular hepatitis favoring a drug-induced etiology, and a diagnosis of imatinib-induced hepatotoxicity was made. The patient's only lifestyle modification prior to the diagnosis of hepatotoxicity was daily ingestion of Panax ginseng via energy drinks for the past 3 months. Both imatinib and ginseng were discontinued, and the patient was treated with a short course of corticosteroids. Imatinib was later restarted at the same dose with no recurrent elevations in his liver enzyme levels.

DISCUSSION:

Imatinib-associated hepatotoxicity usually presents within 1-2 years of therapy initiation, with the median time to hepatotoxicity being 100 days. Ginseng is an herb that is not known to be hepatotoxic. In vivo, ginseng is known to inhibit CYP3A4, the primary enzyme involved in the metabolism of imatinib. We propose that our patient's late-onset imatinib-associated hepatotoxicity was due to an interaction between ginseng and imatinib through CYP3A4. Based on the Naranjo probability scale, it is probable that imatinib caused this patient's hepatotoxicity, and the Horn drug interaction probability scale also indicates a probable interaction between imatinib and ginseng.

CONCLUSIONS:

This case emphasizes the importance of continuous monitoring of liver function tests even after several years of imatinib therapy and the importance of advising patients to avoid ginseng and any other over-the-counter herbal supplements that may interact with imatinib.

PMID:
20332334
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk